Arizona, 2005

Hail in Arizona, August 23, 2005

August 23, 2005 · NWS FGZ · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 23, 3:00 PM MST, 2 hours earlier.

Area forecast discussion, Aug 23, 3:00 PM MST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
300 PM MST TUE AUG 23 2005

.SYNOPSIS...INCREASED MOISTURE WILL BRING SHOWERS AND THUNDERSTORMS
TO MOST OF THE AREA THIS AFTERNOON AND EVENING. MOISTURE WILL
DECREASE AFTER TODAY...WITH A DECREASING CHANCE FOR SHOWERS AND
THUNDERSTORMS FOR THE REMAINDER OF THE WEEK. EXPECT GRADUALLY
INCREASING DAYTIME TEMPERATURES THROUGH THE WEEKEND.

&&

.DISCUSSION...MOISTURE OVER NORTHERN AZ FROM A SURGE LAST NIGHT
ALONG WITH SHEAR DUE TO A TROUGH ALONG THE AZ/CA BORDER TODAY ARE
PRODUCING AN ACTIVE CONVECTIVE DAY ACROSS NORTHERN AZ THIS
AFTERNOON. A FEW SEVERE THUNDERSTORMS ALREADY TODAY DUE TO HAIL OVER
3/4 INCH DIAMETER...AND A FEW SMALL STREAM FLOOD ADVISORIES DUE TO
SLOW MOVING HEAVY RAIN CELLS. AS THE TROUGH EJECTS NORTHEASTWARD
TONIGHT AND WESTERLY FLOW DEVELOPS FOR THE LATTER HALF OF THE
WEEK...A GRADUAL DRYING TREND WILL DEVELOP WITH PRECIPITATION
BECOMING EXTREMELY ISOLATED BY THURSDAY. COOL NIGHTTIME TEMPERATURES
WITH NEAR SEASONAL DAYTIME TEMPERATURES DEVELOPING FOR THURSDAY
THROUGH SUNDAY. FOR NEXT WEEK...12Z GFS AND 00Z ENSEMBLES ARE
DEVELOPING DEEP TROUGHING ALONG THE WEST COAST WHICH WILL TRY TO
CONTINUE A DRY WESTERLY FLOW INTO THE CWA. TO THE EAST...LOW LEVEL
SOUTHERLY FLOW IS FORECAST TO PUSH NORTHWARD IN GENERAL DIRECTION OF
THE AZ/NM BORDER. AS A COMPROMISE BETWEEN THESE TWO CONTRASTING
FEATURES...HAVE OPTED FOR LOW-GRADE MONSOON POPS IN SOUTHEASTERN
ZONES...AND DRY TO THE NORTH AND WEST.

&&

.AVIATION...FOR THE 00Z PACKAGE...LOOK FOR SCATTERED EVENING
THUNDERSTORMS...MAINLY NORTH AND EAST OF THE MOGOLLON RIM. THE AIR
MASS WILL REMAIN MOIST AND UNSTABLE TOMORROW WITH SCATTERED
CONVECTION DEVELOPING DURING THE AFTERNOON. AVIATION DISCUSSION NOT
UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DJO/DF
Hazardous weather outlook, Aug 23, 10:00 AM MST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1000 AM MST TUE AUG 23 2005

AZZ004>018-037>040-240700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
1000 AM MST TUE AUG 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

NUMEROUS THUNDERSTORMS AREA EXPECTED TO DEVELOP BY MIDDAY NEAR THE
MOGOLLON RIM AND WHITE MOUNTAINS...WHILE MORE ISOLATED CONVECTION
IS EXPECTED NEAR THE UTAH BORDER ALTHOUGH SOME OF THE STRONGEST
STORMS MAY BE IN THIS AREA. HEAVY PRECIPITATION IS THE GREATEST
THREAT TODAY OVER AND NORTHEAST OF THE MOGOLLON RIM AND WHITE
MOUNTAINS...WHILE HAIL UP TO 1 INCH DIAMETER IS POSSIBLE FROM
ISOLATED STORMS ACROSS THE REGION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

DRY WESTERLY FLOW WILL BRING A DECREASING CHANCE OF THUNDERSTORMS
ACROSS THE AREA THROUGH THE LATTER HALF OF THE WEEK...WITH NEARLY
DRY CONDITIONS EXPECTED BY THURSDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Yavapai

When
August 23, 5:00 PM MST
Where
Yavapai County, Prescott Valley
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.767, -112.450

Nickel sized (7/8 inch diameter) hail was reported in Prescott Valley.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2005Every state in 2005This day in weather historyWarnings in Arizona, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471225.